Ozempic Patient Reveals "Crazy and Scary" Side Effects That Made Her Quit
She was taking the drug for diabetes, but was forced to switch to another medication.
While Ozempic is approved for the treatment of adults with type 2 diabetes, the drug is commonly prescribed for 0ff-label use, and is now widely known as a "miracle drug" for dramatic weight-loss transformations. However, Ozempic—along with other weight loss drugs—has recently come under fire for a slew of suspected side effects, including a painful condition called stomach paralysis. Now, another patient is reporting "crazy and scary" Ozempic side effects that almost put her in the hospital. Read on to find out why she quit taking the drug altogether.
A patient was prescribed Ozempic for diabetes.
In an opinion piece for Newsweek, Chelcy Garrett, a TikTok influencer, photographer, and founder of Konnect'd Entertainment, spoke about her experience taking Ozempic, which she used for treatment of type 2 diabetes.
"I feel like I almost died taking Ozempic; it was killing me slowly," Garrett wrote, first sharing her experience on TikTok in May. "To people using Ozempic for weight loss: Do what you have to do. But it is a diabetes medicine. That's originally what it was used for."
Garrett said she started taking Ozempic over metformin, another treatment for type 2 diabetes, which is "known to have bad side effects for the first couple of weeks." And while Ozempic helped lower her blood sugar levels dramatically in the first few months, the cons eventually outweighed the pros.
She started noticing debilitating symptoms after a few months.
Garrett acknowledged the known side effects of Ozempic, including mild nausea and, of course, weight loss (because the drug is an appetite suppressant). But it wasn't until she'd been on the drug for some time that she learned the drug can cause more painful conditions.
Garrett wrote that she was "okay for the first few dosages" of Ozempic, but later started to feel sick with every injection.
"Things just got worse and worse," she explained. "I felt great for the first few months; my blood sugar was stable and I was losing weight easily. But after about four months, I started slowly seeing symptoms. I would feel nauseous like I had food poisoning. The symptoms would last for days at a time always after I had taken a shot."
Garrett added that the side effects worsened and she would "spend days throwing up" and unable to hold food down.
"[I was] feeling like I was dying from something that was supposed to help me live," Garrett wrote. "For days after taking Ozempic I would feel sick. At least once a week, an entire 24 to 48 hours would pass where I couldn't do anything. I was on the brink of going to the hospital. It was crazy and scary."
She realized she needed to stop taking Ozempic.
Garrett explained that she tried to blame other causes for her side effects, thinking she might have eaten something bad or was suffering from allergies. However, she eventually had to face the music.
"I had to admit to myself that, although it was helping a lot with my diabetes, I was also suffering too much with the side effects of taking Ozempic—I had to find another medicine," she wrote. "The side effects just aren't worth it for my body. So I took my last dose of Ozempic at the end of April, and I took it for eight months altogether."
Garrett said that after she stopped taking the drug, her blood sugar levels did go back up, prompting her doctor to start her on metformin.
"Sometimes, diabetes means picking the best of two evils. Metformin has its side effects but at least I don't feel like I'm dying anymore," she wrote. "If you are having side effects with Ozempic and you think they'll just go away—no, they might not. It's time to speak to a doctor."
She learned that other people on Ozempic have had similar side effects.
Garrett is vocal about her experience with Ozempic on TikTok, and in a video posted Aug. 3, she shared her perspective on a recent lawsuit filed against drug manufacturers Novo Nordisk (which makes Ozempic) and Eli Lilly and Co. (which makes a similar drug called Mounjaro). After hearing about the suit, she realized her situation isn't unique.
"It is funny to me, because all of these side effects that I was like, 'Oh, maybe it's just [me],' no, there's a lot of people," she said in the video. "Stomach paralysis is what they're calling it, but when they were talking about all of the side effects people are experiencing—I had every single one of them."
Garrett added that her parents, who were also taking Ozempic, started to experience these symptoms as well.
"Yeah, Ozempic, it might work for some people, and it might be better for weight loss, but like, [I] used it for diabetes, and it took me out," she said. "Great for my numbers, brought my levels down to where they were supposed to be, but also the side effects were literally killing me."
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.